Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 32, NWS Chicago, IL

July 6, 2003Lake County, McHenry County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 6, 2003, 2:25 PM CDT for Lake County, McHenry County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 2:25 PM CDT (19:25 UTC)
Expired
Jul 6, 2003, 3:15 PM CDT
In force
50 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lake County, IL, McHenry County, IL

The radar

The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 061925
TORLOT
ILC097-111-062015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
225 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LAKE COUNTY IN NORTHEAST ILLINOIS
  MCHENRY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 315 PM CDT

* AT 225 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 2 MILES SOUTHWEST OF PRAIRIE GROVE...OR ABOUT 5
  MILES WEST OF ISLAND LAKE...MOVING EAST AT 20 MPH.

* THE STORM WILL AFFECT THE TOWNS OF...
  HOLIDAY HILLS...
  ISLAND LAKE...
  WAUCONDA...
  LAKE ZURICH...
  ROUND LAKE...
  LAKE VILLA...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THIS AREA.
GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4235 8841 4217 8840 4217 8800 4243 8807
$$

RATZER

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:00 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT SUN JUL 6 2003

DISCUSSION FOR AFTERNOON GRIDS AND ZONES...

SVR WX IN PROGRESS.  SEE SWODY1 AND HWOLOT FOR DETAILS ON TSTM
DVLPMT NXT 18 HRS.  HAVE CHGD LTL IN GRIDS/ZONES XCP FOR WED-THU.
HAVE INTODUCED MENTION OF PRECIP THIS PERIOD BASED ON 12Z MDL RUNS
BRINGING ANOTHER COUPLE OF SHORT WAVES THRU NWLY H5 FLO DURG THIS
PERIOD.  OTRW LTL CHG TO FCST.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 6, 11:00 AM CDT, 3 hours 25 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-071100-

HAZARDOUS WEATHER OUTLOOK/SUPPLEMENTAL
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A WATCH BOX WILL BE ISSUED FOR THE ENTIRE AREA AROUND NOON.

FOLLOWING A LULL IN ACTIVITY THIS EVENING...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS AFTER MIDNIGHT IN AREAS NORTH OF ABOUT I
80...AND A SLIGHT RISK OF SEVERE STORMS SOUTH OF I 80.

DAMAGING WINDS WILL BE THE MAIN THREAT THIS AFTERNOON WITH ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.

THE PRIMARY THREAT TONIGHT WILL BE DAMAGING WINDS AND LARGE HAIL.

A MESOSCALE STORM SYSTEM OVER NORTHEAST IOWA LATE THIS MORNING
WILLBE TRACKING EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
AS IT DOES SO IT WILL BE MOVING INTO VERY UNSTABLE AIR OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA.  DUE TO THE DEGREE OF INSTABILITY IN
PLACE...WITH SURFACE TEMPERATURES AROUND 90 AND DEW POINTS IN THE
LOWER AND MIDDLE 70S...SOME SUPERCELLS ARE POSSIBLE.  WIND SHEAR
THROUGH THE MID LEVELS OF THE ATMOSPHERE MAY PROVIDE AN ENVIRONMENT
FAVORABLE FOR ROTATION.

ANOTHER MESOSCALE WEATHER SYSTEM IS EXPECTED TO BLOW UP THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT IN MINNESOTA AND TRACK
SOUTHEAST INTO OUR AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

TEMPERATURES REACHING THE MID 90S...AND DEWPOINTS INTO THE 70S WILL
COMBINE TO PRODUCE HEAT INDICES APPROACHING 105 IN SOME AREAS.

PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING.  SOME OF
THESE MAY BE SEVERE WITH ADDITIONAL HEAVY RAIN.  DRIER AND COOLER
AIR IS EXPECTED LATER WEDNESDAY THROUGH FRIDAY. MORE THUNDERSTORMS
ARE POSSIBLE SATURDAY.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND MAY BE NEEDED AGAIN
LATE TONIGHT...AFTER MIDNIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jul 6, 1:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    REDDICK                   IL   1.75 INCH HAIL
07/06/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0107 PM    2 E BONFIELD              IL   .75 INCH HAIL
07/06/03   KANKAKEE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 6, 1:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
146 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 W KANKAKEE              IL   .75 INCH HAIL
07/06/03   KANKAKEE                       REPORTED BY PUBLIC.

0143 PM    KANKAKEE                  IL   .75 INCH HAIL
07/06/03   KANKAKEE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0143 PM    BRADLEY                   IL   .75 INCH HAIL
07/06/03   KANKAKEE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 6, 1:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1239 PM    3 W KANKAKEE              IL   1 INCH HAIL
07/06/03   KANKAKEE                       HAIL LASTED 2-3
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 6, 2:05 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
205 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    WOODSTOCK                 IL   .75 INCH HAIL
07/06/03   MCHENRY                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 6, 2:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0159 PM    ARLINGTON HGTS            IL   1 INCH HAIL
07/06/03   COOK                           ARLINGTON HGTS &
                                          DUNDEE. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:12 PM CDTSevere Thunderstorm WarningLOTKankakee48 min
Jul 6, 1:54 PM CDTSevere Thunderstorm WarningLOTCook36 min
Jul 6, 1:58 PM CDTSevere Thunderstorm WarningLOTLake, McHenry47 min
Jul 6, 1:59 PM CDTSpecial Marine WarningLOT91 min
Jul 6, 2:14 PM CDTSevere Thunderstorm WarningLOTGrundy, Will46 min
Jul 6, 2:26 PM CDTSevere Thunderstorm WarningLOTLaSalle49 min
Jul 6, 3:01 PM CDTSevere Thunderstorm WarningLOTGrundy, Will59 min
Jul 6, 3:08 PM CDTSpecial Marine WarningLOT52 min
Jul 6, 3:12 PM CDTSevere Thunderstorm WarningLOTKankakee63 min
Jul 6, 3:16 PM CDTSevere Thunderstorm WarningLOTCook, DuPage44 min
Jul 6, 3:18 PM CDTTornado WarningLOTLake27 min
Jul 6, 3:25 PM CDTSevere Thunderstorm WarningLOTMcHenry50 min
Jul 6, 4:07 PM CDTSpecial Marine WarningLOT53 min
Jul 6, 5:10 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane35 min
Jul 6, 5:13 PM CDTSevere Thunderstorm WarningLOTDuPage32 min
Jul 6, 5:27 PM CDTSevere Thunderstorm WarningLOTCook48 min
Jul 6, 5:32 PM CDTSpecial Marine WarningLOT58 min
Jul 6, 5:32 PM CDTSpecial Marine WarningLOT58 min
Jul 6, 5:40 PM CDTSevere Thunderstorm WarningLOTIroquois50 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningLOTCook, Will51 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.